Arkansas, 2013

Flood in Arkansas, August 1 to 26, 2013

August 1 to 26, 2013 · NWS LZK · 1 event in 1 county or zone

Heavy summertime rainfall caused the Cache River to rise above flood stage in late July, and remained above flood stage through late August.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$50,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy summertime rainfall caused the Cache River to rise above flood stage in late July, and remained above flood stage through late August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 31, 11:30 PM CST, 30 minutes earlier.

Area forecast discussion, Jul 31, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1230 AM CDT THU AUG 1 2013

.AVIATION...
OVERALL VFR WEATHER CONDITIONS ARE EXPECTED IN THE NEXT 24 HOURS. A
WEAK FRONT WILL CONTINUE TO DRIFT SOUTH OVER SOUTHERN ARKANSAS AND
HELP CLEAR ANY REMAINING ISOLATED CONVECTION. OVERNIGHT SOME PATCHY
MVFR FOG AND CEILINGS WILL BE SEEN...BUT NOT SIGNIFICANTLY AFFECT
ANY TAF SITE. LIGHT WINDS WILL GRADUALLY BECOME NW TO NE AT 3 TO 8
KNOTS ON THURSDAY. (59)

&&

.UPDATE... /ISSUED 808 PM CDT WED JUL 31 2013

SHOWERS AND THUNDERSTORMS HAVE MOVED FROM NORTH ARKANSAS INTO
CENTRAL SECTIONS. THIS PRECIPITATION WILL CONTINUE THROUGH THE
EVENING AND CONTINUE MOVING SOUTHWARD. POPS HAVE BEEN EXTENDED
THROUGH THE EVENING. TEMPERATURES AND CLOUD COVER HAVE BEEN EDITED
BASED ON OBSERVATIONS AND TRENDS.

&&

.PREV DISCUSSION... /ISSUED 237 PM CDT WED JUL 31 2013/

SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
FRONT OVER THE OZARKS WILL CONTINUE TO SLOWLY DROP SOUTH THIS
AFTERNOON AND TONIGHT...WITH ISOLATED SHOWERS/STORMS POSSIBLE.
COVERAGE SHOULD DIMINISH AFTER SUNSET WITH THE LOSS OF DAYTIME
HEATING. STRONG STORMS ARE NOT EXPECTED...BUT HEAVIER CELLS COULD
PRODUCE LOCALLY HEAVY RAINFALL...AS PRECIPITABLE WATER CONTINUES
TO BE OVER TWO INCHES...AND MEAN STORM MOTION IS AROUND 10 KNOTS
OR LESS.

ONCE THE FRONT CLEARS THE AREA...DRIER AIR /AND I USE THAT TERM
LOOSELY/...WILL MOVE IN. NORTHWEST UPPER FLOW WILL CONTINUE...AND
TEMPERATURES WILL LARGELY BE WITHIN FIVE DEGREES OF AVERAGE FOR THIS
TIME OF YEAR. THE NEXT CHANCE FOR PRECIP WILL COME TOWARD THE
WEEKEND...AS THE PREVIOUSLY MENTIONED FRONT MOVES BACK TO THE NORTH
A BIT. PRECIP CHANCES WILL BE HIGHEST IN THE NORTHEAST HALF...WITH
THE SOUTHWEST HALF UNDER THE INFLUENCE OF UPPER RIDGING ANCHORED TO
THE SOUTHWEST.

LONG TERM...SUNDAY THROUGH WEDNESDAY
NORTHWEST FLOW WILL CONTINUE OVER THE REGION THROUGH THE
EXTENDED...WITH UNSETTLED WEATHER PATTERN REMAINING. THE POSITION OF
A FRONTAL BOUNDARY WILL BE A MAJOR FACTOR IN RAIN CHANCES AND
AMOUNTS. THE NEWEST GUIDANCE IS TRENDING THIS FRONT TO MOVE JUST
NORTH OF ARKANSAS...WITH THE BEST RAIN CHANCES ACROSS THE NORTHEAST
HALF OF THE STATE. WITH THE CLOUD COVER AND RAINFALL...TEMPERATURES
WILL BE NEAR TO SLIGHTLY BELOW NORMAL.

&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 31, 11:35 PM CST, 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1235 AM CDT THU AUG 1 2013

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-011000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
1235 AM CDT THU AUG 1 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

A WEAK COLD FRONT WILL CONTINUE TO MOVE THROUGH SOUTH ARKANSAS
TONIGHT. AN ISOLATED SHOWER OR THUNDERSTORM MAY BE SEEN BUT BE
CONFINED TO FAR SOUTH ARKANSAS. THE THREAT OF ANY SEVERE STORMS WILL
BE VERY LOW.  THE FRONT WILL EXIT SOUTH ARKANSAS EARLY THURSDAY
MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE ACROSS MUCH OF ARKANSAS
THROUGH THE WEEKEND. A PERSISTENT NORTHWEST UPPER FLOW WILL CONTINUE
TO BRING UPPER LEVEL LOW PRESSURE SYSTEMS ACROSS THE AREA DURING
THE PERIOD. THIS WILL RESULT IN PERIODIC CHANCES OF SHOWERS AND
THUNDERSTORMS...ESPECIALLY OVER THE NORTHERN HALF OF THE STATE.
AT THIS TIME...THE CHANCE OF ORGANIZED SEVERE WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

59/51

In the hours before

Special weather statement, Jul 31, 6:41 PM CST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
741 PM CDT WED JUL 31 2013

ARZ042-043-054-055-010110-
GARLAND AR-GRANT AR-HOT SPRING AR-SALINE AR-
741 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SALINE...NORTHEASTERN
HOT SPRING...NORTHWESTERN GRANT AND EXTREME EASTERN GARLAND COUNTIES
UNTIL 815 PM CDT...

AT 736 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HASKELL...OR NEAR BENTON...MOVING SOUTH AT
15 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  SHERIDAN...           BENTON...             TULL...
  TRASKWOOD...          PRATTSVILLE...        HASKELL...
  SHAW...               NANCE...              MAGNET COVE...
  GLEN ROSE...          FENTER...             BELFAST...
  BAUXITE...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 99 AND 117.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3425 9234 3442 9288 3462 9273 3452 9241
TIME...MOT...LOC 0041Z 347DEG 12KT 3450 9260

226
Local storm report, Jul 31, 7:17 PM CST, 4 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
817 PM CDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     TSTM WND DMG     HASKELL                 34.51N 92.64W
07/31/2013                   SALINE             AR   LAW ENFORCEMENT

            NUMEROUS TREES AND POWERLINES DOWN IN AND AROUND HASKELL.

&&

226
Special weather statement, Jul 31, 7:45 PM CST, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
845 PM CDT WED JUL 31 2013

ARZ042-053>055-062-010230-
CLARK AR-DALLAS AR-GARLAND AR-GRANT AR-HOT SPRING AR-
845 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR HOT SPRING...WESTERN GRANT...
SOUTHERN GARLAND...NORTHWESTERN DALLAS AND NORTHERN CLARK COUNTIES
UNTIL 930 PM CDT...

AT 841 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR HOT SPRINGS
MEMORIAL FIELD TO 6 MILES SOUTHWEST OF POYEN...AND MOVING SOUTHWEST
AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
  MALVERN...            LAKE HAMILTON...      HOT SPRINGS...
  DEGRAY LAKE...        ARKADELPHIA...        PINEY...
  JENKINS FERRY STATE PARK...                 LAKE CATHERINE...
  THIEL...              ROCKWELL...           ROCKPORT...
  PERLA...              LOFTON...
  HOT SPRINGS NATL PARK...
  HOT SPRINGS MEMORIAL FIELD...               DEGRAY LAKE SP...
  CADDO VALLEY...       WILLOW...

THIS INCLUDES INTERSTATE 30 BETWEEN MILE MARKERS 73 AND 98.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3455 9312 3426 9256 3395 9279 3428 9345
TIME...MOT...LOC 0145Z 057DEG 26KT 3445 9312 3426 9275

226
Local storm report, Jul 31, 7:47 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
847 PM CDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     GIFFORD                 34.37N 92.73W
07/31/2013                   HOT SPRING         AR   LAW ENFORCEMENT

            TREE REPORTED DOWN ACROSS HIGHWAY 270 NEAR BIG CREEK
            ROAD.

&&

226
Special weather statement, Jul 31, 8:29 PM CST, 3 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
929 PM CDT WED JUL 31 2013

ARZ041-042-052>054-010300-
CLARK AR-GARLAND AR-HOT SPRING AR-MONTGOMERY AR-PIKE AR-
929 PM CDT WED JUL 31 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIKE...SOUTHEASTERN
MONTGOMERY...WESTERN HOT SPRING...EXTREME SOUTHWESTERN GARLAND AND
NORTHWESTERN CLARK COUNTIES UNTIL 1000 PM CDT...

AT 923 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF GLENWOOD...OR 13 MILES
SOUTHEAST OF MT IDA...MOVING SOUTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  GLENWOOD...           AMITY...              WELSH...
  ROSBORO...            CADDO GAP...          BONNERDALE...
  ALPINE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN!

LAT...LON 3421 9328 3418 9363 3444 9363 3448 9342
TIME...MOT...LOC 0228Z 347DEG 18KT 3437 9350

226
Local storm report, Jul 31, 8:54 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
954 PM CDT WED JUL 31 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND DMG     BISMARCK                34.32N 93.17W
07/31/2013                   HOT SPRING         AR   TRAINED SPOTTER

            NUMEROUS TREES DOWN IN BISMARCK AS WELL AS ALONG HIGHWAY
            84 JUST EAST OF TOWN.

&&

226

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Woodruff

When
August 1, 12:00 AM CST to August 26, 4:00 PM CST
Where
Woodruff County, Patterson to 0.46 mi WSW of Cavell
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$50,000
Reported by
River/Stream Gage
Coordinates
35.250, -91.230

Heavy summertime rainfall caused the Cache River at Patterson to rise above flood stage in late July, and the river then remained above flood stage until the afternoon hours of the 26th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2013Every state in 2013This day in weather historyWarnings in Arkansas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469404.